Tornadoes · United States · Kansas · 2006
F0 tornado, Fredonia, Kansas, March 30, 2006
This F0 tornado ran 2.5 miles across Wilson County on March 30, 2006, touching down at 3:50 PM CST and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- March 30, 2006
- Touchdown
- 3:50 PM CST (21:50 UTC)
- Path length
- 2.5 miles (4.0 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Wilson County
- Touchdown point
- 37.570, -95.820
- Lift-off point
- 37.580, -95.820
- Record number
- 183
What the Weather Service recorded
Sporadic touchdowns along a 2 to 3 mile path over open country. Did not produce any known damage.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
The county was under a tornado watch, issued at 14:49 UTC and running to 23:40 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 14:49 UTC | 23:40 UTC | Tornado Watch | ICT |
| 15:00 UTC | 02:00 UTC | Wind Advisory | ICT |
| 21:35 UTC | 22:30 UTC | Severe Thunderstorm Warning | ICT |
| 21:51 UTC | 22:03 UTC | Tornado Warning | ICT |
| 22:27 UTC | 22:48 UTC | Tornado Warning | ICT |
| 23:23 UTC | 00:15 UTC | Severe Thunderstorm Warning | ICT |
| 23:33 UTC | 00:05 UTC | Tornado Warning | ICT |
| 23:40 UTC | 01:45 UTC | Tornado Watch | ICT |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 19:42 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the tornado touched down at Mar 30, 3:14 PM CST, 36 minutes earlier.
Area forecast discussion, Mar 30, 3:14 PM CST, 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 314 PM CST THU MAR 30 2006 .DISCUSSION... FORECAST CONCERNS DEAL WITH REMNANT CONVECTION IN SOUTHEAST KANSAS AND PORTIONS OF SOUTH CENTRAL. FOCUS THEN SHIFTS TO PERIODS OF CONVECTION SATURDAY AFTERNOON/EVENING INTO SUNDAY NIGHT. ALSO, TEMPERATURES WILL BE A CHALLENGE AS THE SYSTEMS MOVE THROUGH DUE TO TIMING ISSUES... BUT FOCUS OF THIS DISCUSSION WILL BE ON THE THUNDERSTORM CHANCES. TONIGHT: BY THIS FORECAST VALID TIME (00Z) STORMS SHOULD BE CONFINED TO THE EASTERN HALF OF THE CWA AND MOVING TO THE EAST. STORMS SHOULD BE OUT OF OUR FAR EASTERN COUNTIES BY MIDNIGHT. SEVERE THUNDERSTORMS WILL REMAIN A THREAT AS STORMS CONGEAL INTO A LINE AND MOVE TO THE EAST. THE MAIN HAZARDS THROUGH 06Z WILL BE FROM HAIL AND HIGH WINDS. ANY CELLS THAT REMAIN AHEAD OF THE DRYLINE WILL CONTINUE TO POSE A TORNADO THREAT AS WELL AS A HAIL AND HIGH WIND THREAT. ALSO ADDED SLIGHT CHANCE POPS THROUGH 06Z FOR THUNDERSTORMS IN CENTRAL KS THAT ASSOCIATED WITH THE LOW ITSELF. THINK THIS BIT OF CONVECTION WILL ONLY LAST A FEW HOURS AFTER SUNSET BUT DIDNT WANT TO REALLY GET CUTE WITH THE GRIDS GIVEN CURRENT EVENTS. SATURDAY THROUGH SUNDAY: DECIDED TO HOLD OFF THUNDERSTORM CHANCES UNTIL THE AFTERNOON HOURS WHEN MORE MOISTURE CAN MAKE IT NORTH. AROUND THIS TIME A SURFACE LOW DEEPENS AND WILL BE ABLE DRAW MORE MOISTURE INTO. ALSO THE SHORTWAVE ENERGY INCREASES LATER IN THE DAY SATURDAY. GOING TOWARDS THE OVERNIGHT HOURS A VERY STRONG LOW-LEVEL JET COMES INTO PLAY AND THE WHOLE AREA IS EXPECTED TO BE IN A DIFFLUENT AREA OF THE UPPER LEVEL JET. TUESDAY THROUGH WEDNESDAY: MODELS SEEM TO BE SLOW THINGS DOWN A BIT FOR THE MID-WEEK SYSTEM. DUE TO LACK OF MODEL CONSISTENCY DECIDED TO HOLD OFF MAKING SIGNIFICANT CHANGES TO THE GOING FORECAST. HAVING SAID THAT IT NOW LOOKS LIKE WEDNESDAY INTO THURSDAY AFTERNOON. AS A RESULT DID PUT MENTION OF STORMS IN THE FORECAST FOR THURSDAY WHEN IT LOOKS LIKE THE MAIN SYSTEM FINALLY EJECTS OUT INTO THE PLAINS. REGARDING TEMPERATURES THROUGH THE FORECAST... THE GENERAL THEME WAS TO RAISE MAX AND MINS AHEAD OF THE SYSTEMS DUE TO STRONG SOUTHERLY FLOW AND MOISTURE ADVECTION. UPPED MAX AND MIN TEMPERATURES SUNDAY MORNING AND SUNDAY AFTERNOON. ALSO RAISED TEMPERATURES TUESDAY AND WEDNESDAY AHEAD OF THE MID-WEEK SYSTEM. BOWMAN && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 45 72 45 76 / 5 0 10 20 HUTCHINSON 41 71 43 75 / 10 0 5 20 NEWTON 44 71 43 75 / 10 0 5 20 ELDORADO 45 71 44 75 / 20 0 10 20 WINFIELD-KWLD 46 72 46 77 / 10 0 10 20 RUSSELL 37 67 41 73 / 20 0 5 20 GREAT BEND 38 70 42 74 / 20 0 5 20 SALINA 42 67 40 73 / 20 0 5 20 MCPHERSON 42 70 42 74 / 20 0 5 20 COFFEYVILLE 48 72 45 76 / 50 0 10 20 CHANUTE 48 71 43 75 / 50 0 5 20 IOLA 47 70 42 74 / 50 0 5 20 PARSONS-KPPF 48 71 44 75 / 50 0 10 20 && .ICT WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 6 PM THURSDAY FOR KSZ032-033-047>053-067>072- 082-083-091>096-098>100. &&
Hazardous weather outlook, Mar 30, 4:44 AM CST, 11 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 444 AM CST THU MAR 30 2006 KSZ032-033-047>053-067>072-082-083-091>096-098>100-311145- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 444 AM CST THU MAR 30 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS ARE LIKELY ACROSS THE AREA TODAY...ESPECIALLY ALONG AND EAST OF INTERSTATE 135. LARGE HAIL AND STRONG WINDS WILL BE POSSIBLE WITH THUNDERSTORMS THIS MORNING WEST OF INTERSTATE 135. HOWEVER...THE MAIN SEVERE THREAT WILL BE THIS AFTERNOON...GENERALLY EAST OF INTERSTATE 135. IN ADDITION TO VERY LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS...TORNADOES WILL BE POSSIBLE THIS AFTERNOON...A FEW OF WHICH MAY BE STRONG AND LONG-LIVED. SEVERE WEATHER WILL EXIT SOUTHEAST KANSAS BY MID EVENING. ADDITIONALLY...A WIND ADVISORY IS IN AFFECT FOR ALL OF CENTRAL AND SOUTHEAST KANSAS. PLEASE REFER TO THE LATEST WIND ADVISORY BULLETIN FOR DETAILS. FURTHERMORE...FIRE DANGER WILL BE IN THE EXTREME CATEGORY THIS AFTERNOON...PRIMARILY ACROSS PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS. PLEASE AVOID OUTDOOR BURNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE SATURDAY THROUGH SUNDAY NIGHT. AT THIS TIME...IT APPEARS AT LEAST STRONG THUNDERSTORMS WILL BE POSSIBLE. STAY TUNED FOR LATER OUTLOOKS. MORE THUNDERSTORMS WILL BE POSSIBLE STARTING TUESDAY. ONCE AGAIN...IT APPEARS AT LEAST STRONG THUNDERSTORMS WILL BE POSSIBLE. STAY TUNED FOR LATER OUTLOOKS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON...GENERALLY ALONG AND EAST OF INTERSTATE 135. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP ADK
In the hours before
Local storm report, Mar 30, 2:56 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
256 PM CST THU MAR 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL CEDAR VALE 37.11N 96.50W
03/30/2006 E0.88 INCH CHAUTAUQUA KS TRAINED SPOTTER
&&
MRULocal storm report, Mar 30, 3:02 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
302 PM CST THU MAR 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0301 PM HAIL 3 SSW PEABODY 38.13N 97.13W
03/30/2006 E0.88 INCH MARION KS TRAINED SPOTTER
&&
MRULocal storm report, Mar 30, 3:14 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
314 PM CST THU MAR 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0312 PM HAIL 3 S MOLINE 37.32N 96.30W
03/30/2006 E1.75 INCH ELK KS LAW ENFORCEMENT
ON ELK AND CHAUTAUQUA COUNTY LINE.
&&
MRULocal storm report, Mar 30, 3:19 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
319 PM CST THU MAR 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 PM HAIL MOLINE 37.36N 96.30W
03/30/2006 E1.00 INCH ELK KS TRAINED SPOTTER
&&
MRUSpecial weather statement, Mar 30, 3:30 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 330 PM CST THU MAR 30 2006 KSZ098-302200- CHAUTAUQUA- 330 PM CST THU MAR 30 2006 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR CHAUTAUQUA COUNTY... AT 325 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES NORTHWEST OF BIGHEART...OR 16 MILES NORTH OF PAWHUSKA...AND MOVING NORTHEAST AT 55 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. CARUSO
Local storm report, Mar 30, 3:50 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
350 PM CST THU MAR 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM TORNADO 5 NW FREDONIA 37.58N 95.89W
03/30/2006 WILSON KS NWS EMPLOYEE
&&
LFWThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Topeka, KS (KTOP), 12:00Z
9.8 hours before the tornado, 159 km from the path. March 30, 2006.
- Mixed-layer CAPE
- 40 J/kg
- Mixed-layer CIN
- -290 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 712 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 426 m²/s²
- 0-3 km storm-relative helicity
- 459 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.2 K/km
Topeka, KS (KTOP), 00:00Z
2.2 hours after it, 159 km from the path. March 31, 2006.
- Mixed-layer CAPE
- 1075 J/kg
- Mixed-layer CIN
- -25 J/kg
- Surface CAPE
- 1307 J/kg
- Mixed-layer LCL
- 868 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 342 m²/s²
- 0-3 km storm-relative helicity
- 340 m²/s²
- Significant tornado parameter
- 2.0
- Supercell composite
- 8.9
- 0-3 km lapse rate
- 7.7 K/km
The radar
The Wichita radar (KICT), 143 km away, was scanning. The volume nearest the touchdown began at 21:51 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 21:12 UTC | HAIL 1.75 | 3 S Moline | Elk, KS | ON ELK AND CHAUTAUQUA COUNTY LINE. |
| 21:16 UTC | HAIL 1 | Moline | Elk, KS | |
| 21:50 UTC | TORNADO | 5 Nw Fredonia | Wilson, KS | |
| 21:56 UTC | TORNADO | 5 N Fredonia | Wilson, KS | ROPE TYPE TORNADO, SKIPPING UP AND DOWN. |
| 22:16 UTC | FUNNEL CLOUD | Independence | Montgomery, KS | APPEARS TO BE DIPPING UP AND DOWN FROM WALL CLOUD. |
| 22:16 UTC | HAIL 0.88 | Sycamore | Montgomery, KS | |
| 22:17 UTC | TORNADO | 1 W Independence | Montgomery, KS | |
| 22:24 UTC | TORNADO | 7 E Elk City | Montgomery, KS | TORNADO OVER ELK CITY LAKE. |
| 22:25 UTC | TORNADO | 1 Ne Sycamore | Montgomery, KS | |
| 23:00 UTC | HAIL 0.75 | 1 W Severy | Greenwood, KS | |
| 23:08 UTC | TSTM WND GST 60 | 1 N Climax | Greenwood, KS | |
| 23:08 UTC | HAIL 0.88 | 2 W Severy | Greenwood, KS | |
| 23:25 UTC | HAIL 0.5 | Fall River | Greenwood, KS | |
| 23:30 UTC | HAIL 1 | Coyville | Wilson, KS | |
| 23:37 UTC | HAIL 2 | Coyville | Wilson, KS | |
| 00:00 UTC | TORNADO | 6 E Buffalo | Wilson, KS | |
| 00:03 UTC | TORNADO | 1 S Buffalo | Wilson, KS | TORNADO LASTED 5 MINS. DAMAGE TO A CARPORT AND TREE DAMAGE. |
| 00:03 UTC | TORNADO | 1 S Buffalo | Wilson, KS | THE TORNADO LASTED FOR 5 MINUTES. |
| 00:03 UTC | TORNADO | 5 Nnw Chanute | Allen, KS |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2006 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of March 30, 2006
25 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| March 30 | 1:25 PM CST | F0 | Reno, KS | 3.0 | 50 | $80,000 | ||
| March 30 | 2:13 PM CST | F1 | Marion, KS | 6.0 | 75 | 1 | $70,000 | |
| March 30 | 2:18 PM CST | F0 | Stephens, OK | 0.5 | 50 | |||
| March 30 | 2:23 PM CST | F0 | Butler, NE | 0.5 | 440 | |||
| March 30 | 2:29 PM CST | F0 | Colfax, NE | 0.5 | 440 | |||
| March 30 | 3:35 PM CST | F0 | Saunders, NE | 0.3 | 100 | $50,000 | ||
| March 30 | 3:55 PM CST | F0 | Woodbury, IA | 0.5 | 100 | $100,000 | ||
| March 30 | 4:00 PM CST | F0 | Sarpy, NE | 3.0 | 150 | |||
| March 30 | 4:04 PM CST | F1 | Brown, KS | 3.0 | 100 | $350,000 | ||
| March 30 | 4:06 PM CST | F2 | Montgomery, KS | 16.0 | 125 | 1 | $1.0 million | |
| March 30 | 5:35 PM CST | F1 | Wilson, KS | 10.0 | 75 | $20,000 | ||
| March 30 | 5:57 PM CST | F0 | Union, IA | 0.2 | 30 | $40,000 | ||
| March 30 | 6:00 PM CST | F0 | Woodson, KS | 0.1 | 50 | |||
| March 30 | 6:00 PM CST | F0 | Union, IA | 0.1 | 25 | |||
| March 30 | 6:03 PM CST | F0 | Allen, KS | 0.5 | 50 | |||
| March 30 | 6:04 PM CST | F0 | Dallas, IA | 0.1 | 25 | |||
| March 30 | 7:10 PM CST | F2 | Andrew, MO | 5.0 | 800 | 8 | $800,000 | |
| March 30 | 7:15 PM CST | F0 | Cooke, TX | 0.1 | 15 | |||
| March 30 | 8:10 PM CST | F0 | Harrison, MO | 1.0 | 50 | |||
| March 30 | 8:20 PM CST | F0 | Johnson, MO | 9.0 | 50 | $10,000 | ||
| March 30 | 8:28 PM CST | F1 | Pettis, MO | 13.6 | 75 | 1 | $450,000 | |
| March 30 | 8:30 PM CST | F0 | Grayson, TX | 0.1 | 15 | |||
| March 30 | 8:36 PM CST | F0 | Grayson, TX | 0.1 | 10 | $10,000 | ||
| March 30 | 10:55 PM CST | F1 | Pike, IL | 4.5 | 200 | |||
| March 30 | 11:10 PM CST | F1 | Pike, IL | 2.7 | 250 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.